Utah, 2020

Winter Weather in Utah, December 28 to 29, 2020

December 28 to 29, 2020 · NWS GJT · 2 events in 2 counties and zones

A broad Pacific trough transitioned to a closed low as it approached the Four Corners Region and then lifted northeast across eastern Utah. This transition led to more widespread precipitation with accumulating snow occurring in most locations, particularly under heavier snow bands.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad Pacific trough transitioned to a closed low as it approached the Four Corners Region and then lifted northeast across eastern Utah. This transition led to more widespread precipitation with accumulating snow occurring in most locations, particularly under heavier snow bands. However, there were some breaks in precipitation as drier air worked into the area at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 3:46 AM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 28, 3:46 AM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
346 AM MST Mon Dec 28 2020

.SHORT TERM...(Today through Tuesday)
Issued at 346 AM MST Mon Dec 28 2020

Impressive water vapor and radar mosaic imagery this morning over
SoCal where the main upstream system is moving inland. This should
be a good indicator of things to come over the next 24 hours or
so. Precipitation has been occurring in the downstream
deformation zone over our CWA but mainly on the light side with
few inches over much of the 4 Corners region and that much showing
up on the Purgatory stake at last glance. Still some loose ends
to be tied up over the next 8 hours or so with respect to some
mesoscale forcing for heavier snow in our western CWA and
confidence too low attm to make the call. Much of this will be
tied to the main low lifting across the Great Basin this afternoon
and across our CWA to the Northern High Plains overnight into
early Tuesday. Moist orographic and weak ascent from the difluent
pattern is driving snow rates attm. We will be adding a good dose
of lift and instability as the day and night goes on which with
the meaty part of the storm expected this evening through Tuesday
morning. Models indicate the dry conveyor belt wrapping around
leading edge of the system and nosing north of the 4 Corners
region late this afternoon. As this arrives a downturn in
precipitation rates appears likely across the lower foothills and
valleys of the south which should allow much of the snow to melt
as it falls. Warmer air will also bleed northward as surface low
pressure will be lifting toward the area. Orographics will keep
mountain snow going with winds backing to the Southwest through
the day. The dry conveyor belt will be adding instability into the
mix and it appears precipitation pattern will be more streaky
through the afternoon and this evening as a result. In these
streaks precipitation rates could be quite robust. There is a hint
in several models of a heavier SW to NE oriented snow band
developing this evening as the main upper low lifts across E.Utah
into N.Colorado during the early morning hours. The response at
the surface will be an inverted trough in which the surface low
will also ride northward. This coupled ascent along with the
instability may force a stronger band of precipitation as
mentioned above. This is just not totally into focus attm but NW
Colorado is favored. Did add a few areas to current advisories but
expect a few more as hopefully things become more clear as the
low moves inland through the day. Things will be winding down
through the day Tuesday but focus will remain along the surface
cold front pushing through early in the day and main trough aloft
in the afternoon. This will be one of the better storms of the
winter and models show weaker storms lined up going into the New
Year.

.LONG TERM...(Tuesday night through Sunday)
Issued at 346 AM MST Mon Dec 28 2020

On Tuesday night any lingering precipitation should end early and
clouds will continue to clear out. Locations that manage clear skies
and have fresh snow will get pretty chilly. There are indications
that some clouds may hang around the northern facing slopes of the
higher terrain. Wednesday will be the coldest day of the week in the
wake of the departing trough. The next system will make landfall in
the Pacific Northwest midweek, which puts us under a fast moving
ridge. Models are showing that high clouds may spread in from the
northwest on Wednesday night, but it could be mostly clear for many
locations allowing the overnight lows to get pretty chilly again. On
Thursday the next trough tracks southeastward over the Great Basin.
Snow looks to develop in the northern mountains either in the
afternoon or evening and then move into the remaining ranges
overnight. The dynamics associated with this storm are not overly
impressive, and it will be moving fairly quickly. As a result the
snow amounts are sub advisory and mainly confined to the mountains.
Some light snow showers could linger on Friday before coming to an
end in the evening. The pattern will become quasi-zonal next weekend
putting the storm track just to our north. Portions of the northern
mountains could get clipped by a trough sometime early next week.
Temperatures will struggle to rebound after the next storm so highs
and lows appear to stay below normal most of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 346 AM MST Mon Dec 28 2020

Light precipitation and lower clouds continue to lift northward
early this morning. MVFR conditions in the south will be spreading
across much of the region through the day as the precipitation
becomes more widespread. Limited areas of VFR expected by late
afternoon through much of the overnight and early Tuesday
timeframe as the main portion of this system moves through.
Widespread terrain obscuration is high likely as well with some
mountain wave turbulence aloft.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
     Tuesday for COZ005-008-017-018.

     Winter Weather Advisory until 5 PM MST Tuesday for COZ003-004-
     009-010-012-013.

     Winter Storm Warning until 5 PM MST Tuesday for COZ019.

     Winter Weather Advisory until 9 AM MST Tuesday for COZ022-023.

UT...None.
&&

SHORT TERM...15
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Dec 28, 4:32 AM MST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
432 AM MST Mon Dec 28 2020

COZ001>014-017>023-UTZ022>025-027>029-291145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
432 AM MST Mon Dec 28 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread snow is expected to impact much of eastern Utah and
western Colorado over the next 24 hours. Moderate to heavy
snowfall rates will impact many roadways with icy to snowpacked
conditions...especially the mountain corridors. Areas of
fog...snow and blowing snow will also impact visibility and travel
could be very difficult a times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snowfall could impact the some portion of eastern Utah and
western Colorado again by the second half of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Grand Flat and Arches

When
December 28, 5:45 AM MST to December 29, 10:30 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
CoCoRaHS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Generally 1 to 4 inches of snow fell across the area.

Winter Weather, Tavaputs Plateau

When
December 28, 7:00 AM MST to December 29, 1:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 10 inches of snow fell at the East Willow Creek SNOTEL site.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927871, 927870.